As its production and use increased, public response was mixed. At the same time that DDT was hailed as part of the "world of tomorrow," concerns were expressed about its potential to kill harmless and beneficial insects (particularly pollinators ), birds, fish, and eventually humans. The issue of toxicity was complicated, partly because DDT's effects varied from species to species, and partly because consecutive exposures could accumulate, causing damage comparable to large doses. A number of states attempted to regulate DDT.   In the 1950s the federal government began tightening regulations governing its use.  These events received little attention. Women like Dorothy Colson and Mamie Ella Plyler of Claxton, Georgia gathered evidence about DDT's effects and wrote to the Georgia Department of Public Health, the National Health Council in New York City, and other organizations. 
The British National Formulary recommends a gradual withdrawal when discontinuing anti-psychotic treatment to avoid acute withdrawal syndrome or rapid relapse.  Due to compensatory changes at dopamine, serotonin, adrenergic and histamine receptor sites in the central nervous system, withdrawal symptoms can occur during abrupt or over-rapid reduction in dosage. However, despite increasing demand for safe and effective antipsychotic withdrawal protocols or dose-reduction schedules, no specific guidelines with proven safety and efficacy are currently available. Support groups such as the Icarus Project , and other online forums provide resources and social support for those attempting to discontinue antipsychotics and other psychiatric medications.  Withdrawal symptoms reported to occur after discontinuation of antipsychotics include nausea, vomiting, lightheadedness, diaphoresis , dyskinesia , orthostatic hypotension , tachycardia , nervousness, dizziness, headache, excessive non-stop crying, and anxiety .   Some have argued additional somatic and psychiatric symptoms associated with dopaminergic hypersensitivity, including dyskinesia and acute psychosis, are common features of withdrawal in individuals treated with neuroleptics.     Thus, some suggest the withdrawal process itself may be schizo-mimetic, producing schizophrenia-like symptoms even in previously healthy patients.